Kansas, 2002

Hail and Damaging Winds in Kansas, July 10, 2002

July 10, 2002 · NWS TOP · 4 events in 3 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 10, 2:25 AM CST, 11 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 2:25 AM CST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT WED JUL 10 2002

MAIN FORECAST CONCERNS ARE TEMPS AND PRECIP CHANCES INTO THURSDAY

UPPER LOW OVER THE NORTHERN PLAINS BEGINNING TO MAKE MORE OF A PUSH
TO THE SOUTHEAST AS NEW CONVECTION DEVELOPS TO ITS SOUTHEAST ACROSS
NORTHERN NE INTO IA. AT THE SFC...WEAK BOUNDARY STILL EXTENDING
NORTHEAST TO SOUTHWEST ACROSS CENTRAL NE. ETA HOLDS THIS BOUNDARY UP
THROUGH THE DAY WHILE AVN ADVANCES IT RAPIDLY SOUTHEAST ACROSS THE
CWA BY EVENING. FOR NOW WILL LEAN TOWARDS THE SLOWER SOLUTION OF THE
ETA.

AS UPPER LOW CONTINUES TO PLUNGE SOUTHEAST...EXPECT MORE CONVECTION
TO DEVELOP ACROSS NE AND IA AND NEAR BOUNDARY THROUGH THE DAY WITH
PRECIP THEN MOVING SOUTHEAST. ALTHOUGH PRECIP CHANCES ARE POSSIBLE
THROUGH THE DAY AND TONIGHT...MOSTLY LIKELY TIME WOULD FAVOR
AFTERNOON AND EVENING. AS UPPER LOW MOVES SOUTHEAST (MAINLY TO THE
EAST OF THE AREA) WILL KEEP 20-30 POPS ACROSS MUCH OF THE CWA INTO
THURSDAY NIGHT BEFORE DRYING THINGS OUT THROUGH EARLY NEXT WEEK.
WILL NOT COOL TEMPS AS MUCH FOR THURSDAY THROUGH SATURDAY MAV AND
MEX GUIDANCE WOULD SUGGEST...ALTHOUGH MORE TOLERABLE TEMPS AND
HUMIDITY LEVELS ARE STILL IN STORE FOR AREA. WILL CONTINUE DRY FCST
INTO TUESDAY WITH GRADUAL WARMING TEMPS.

.TOP...NONE

In the hours before

Special weather statement, Jul 10, 11:15 AM CST, 3 hours 5 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-102100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1215 PM CDT WED JUL 10 2002

...A COLD FRONT WILL BRING A CHANCE FOR SEVERE THUNDERSTORMS TO THE
AREA THIS AFTERNOON...

...VERY WARM AND HUMID CONDITIONS WILL CONTINUE TO THE SOUTH OF
INTERSTATE 70 THIS AFTERNOON...

A COLD FRONT...PLOWING INTO A VERY MOIST AND UNSTABLE AIRMASS...WILL
BRING A CHANCE FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA THIS
AFTERNOON. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE OVER
NORTHEAST AND ESPECIALLY EAST CENTRAL KANSAS.  DAMAGING WINDS...AND
POSSIBLY SOME LARGE HAIL...WILL BE THE PRIMARY SEVERE WEATHER
THREAT. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

THE COLD FRONT WILL BRING COOLER TEMPERATURES TO NORTH CENTRAL AND
NORTHEAST KANSAS...TO THE NORTH OF INTERSTATE 70...THIS AFTERNOON.
HOWEVER...THE FRONTS COOLING EFFECT WONT BE FELT ACROSS EAST
CENTRAL KANSAS UNTIL EVENING. CONSEQUENTLY...HUMID CONDITIONS WILL
COMBINE WITH TEMPERATURES IN THE MIDDLE TO UPPER 90S SOUTH OF
INTERSTATE 70, TO PRODUCE AFTERNOON HEAT INDICES IN THE 98 TO 102
DEGREE RANGE OVER EAST CENTRAL KANSAS.

PEOPLE IN EAST CENTRAL KANSAS SHOULD TRY TO REDUCE OUTDOOR
ACTIVITIES...DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC
BEVERAGES...AND WEAR LIGHTWEIGHT AND LIGHT-COLORED CLOTHING. IF
POSSIBLE SPEND TIME IN AIR CONDITIONED FACILITIES.

THE FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE END OF THE
WEEK. MUCH COOLER AND DRIER AIR WILL OVERSPREAD THE AREA AND
PROVIDE RELIEF FROM THE RECENT HOT AND HUMID CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.
Local storm report, Jul 10, 1:12 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
212 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0206 PM    LINN                      KS    .75 INCH HAIL
07/10/02   WASHINGTON
Local storm report, Jul 10, 1:32 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0231 PM    4 NE JUNCTION CITY        KS    .88 INCH HAIL
07/10/02   GEARY
Local storm report, Jul 10, 1:48 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    JUNCTION CITY             KS    1.75 INCH HAIL
07/10/02   GEARY                           GOLFBALL SIZE HAIL ON
                                           THE EAST SIDE OF
                                           JUNCTION CITY

The radar

The Pleasant Hill radar (KEAX), 100 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Anderson

When
July 10, 2:20 PM CST
Where
Anderson County, Bush City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -95.133

Thunderstorm Wind, Lyon

When
July 10, 2:35 PM CST
Where
Lyon County, 8 mi S of Emporia
Measured
61 kt (70 mph)
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
38.283, -96.183

Strong winds downed power poles south of Emporia.

Thunderstorm Wind, Anderson

When
July 10, 2:40 PM CST
Where
Anderson County, 3 mi SE of Welda
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.133, -95.267

Hail, Coffey

When
July 10, 2:55 PM CST
Where
Coffey County, Burlington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -95.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303515, 5303516, 5303517, 5303577.